Background: The advent of immune checkpoint inhibitors (ICIs) has significantly improved the prognosis of patients with advanced malignancies. On the other hand, these drugs might cause immune-related adverse events (irAEs) including endocrinopathies and nephropathies. Thyroid dysfunction is one of the most common irAEs. For ICIs-induced nephropathies, most cases are due to tubulointerstitial nephritis, which might require steroid treatment. Here, we report a patient with non-small cell lung cancer treated with ICI who developed increased serum creatinine (s-Cr) levels due to ICIs-induced hypothyroidism. Case presentation: A 57-year-old Asian man with refractory non-small cell lung cancer under ICIs therapy (pembrolizumab, an anti-programmed cell death-1 monoclonal antibody) developed increased s-Cr levels 5 months after the pembrolizumab initiation. His laboratory data, renal biopsy, and Gallium-67 scintigraphy findings denied pembrolizumab-induced tubulointerstitial nephritis. His renal function was correlated with thyroid function. Despite the increase of s-Cr levels, serum cystatin C levels were normal, which could be explained by the hypothyroidism. Levothyroxine treatment improved renal function as well as thyroid function. Then pembrolizumab was resumed, and both his thyroid and renal function remained normal level. Ultimately, we concluded that the increased s-Cr levels were caused by pembrolizumab-induced hypothyroidism. Conclusion: All clinicians involved in ICI treatment need to recognize the possible increase in s-Cr levels caused by ICIs-induced hypothyroidism, and we propose monitoring serum cystatin C levels to differentiate ICIs-induced hypothyroidism from tubulointerstitial nephritis before invasive renal biopsies or steroid treatment, which are recommended by the prescribing information for pembrolizumab, are performed.
- Cystatin C
ASJC Scopus subject areas